Alert archive / Michigan / Gale Warnings in 2020

Gale Warning 6, NWS Grand Rapids, MI

February 12, 2020

NWS Grand Rapids, MI issued this gale warning at Feb 12, 2020, 12:00 PM EST. It took effect at Feb 13, 2020, 1:00 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2020, 12:00 PM EST (17:00 UTC)
In effect from
Feb 13, 2020, 1:00 AM EST
Expired
Feb 13, 2020, 1:00 PM EST
In force
12 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

957 
WHUS73 KGRR 121700
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1200 PM EST Wed Feb 12 2020

LMZ846>849-130100-
/O.EXT.KGRR.SC.Y.0013.000000T0000Z-200213T0600Z/
/O.UPG.KGRR.GL.A.0006.200213T0600Z-200214T0000Z/
/O.NEW.KGRR.GL.W.0006.200213T0600Z-200213T1800Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1200 PM EST Wed Feb 12 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST THURSDAY...
...GALE WARNING IN EFFECT FROM 1 AM TO 1 PM EST THURSDAY...

* WHAT...For the Small Craft Advisory today, southwest winds 15 to
  25 knots and waves 3 to 6 feet. For the Gale Warning late
  tonight and Thursday morning, north gales to 35 knots and waves
  4 to 8 feet expected.

* WHERE...Holland to Manistee.

* WHEN...For the Gale Warning, from 1 AM to 1 PM EST Thursday. 
  For the Small Craft Advisory, until 1 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds and largest waves will
  occur late tonight and Thursday morning. The highest winds and
  waves will be out over the open water, beyond 5 miles from
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ844-845-130100-
/O.UPG.KGRR.GL.A.0006.200213T0600Z-200214T0000Z/
/O.NEW.KGRR.GL.W.0006.200213T0600Z-200213T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
1200 PM EST Wed Feb 12 2020

...GALE WARNING IN EFFECT FROM 1 AM TO 1 PM EST THURSDAY...

* WHAT...Northwest gales to 35 knots and waves 6 to 10 feet 
  expected.

* WHERE...St Joseph to Holland.

* WHEN...From 1 AM to 1 PM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds and largest waves will
  occur during the day on Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

DUKE
3 follow-up statements
635 
WHUS73 KGRR 122106
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
406 PM EST Wed Feb 12 2020

LMZ846>849-130515-
/O.CON.KGRR.SC.Y.0013.000000T0000Z-200213T0600Z/
/O.CON.KGRR.GL.W.0006.200213T0600Z-200213T1800Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
406 PM EST Wed Feb 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
THURSDAY...
...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 1 PM EST
THURSDAY...

* WHAT...For the Small Craft Advisory this evening, southwest 
  winds 15 to 25 knots and waves 3 to 6 feet. For the Gale Warning
  late tonight and Thursday morning, north gales to 35 knots and 
  waves 4 to 8 feet expected.

* WHERE...Holland to Manistee.

* WHEN...For the Gale Warning, from 1 AM to 1 PM EST Thursday. 
  For the Small Craft Advisory, until 1 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds and largest waves 
  will occur late tonight and Thursday morning. The highest 
  winds and waves will be out over the open water, beyond 5 
  miles from shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ844-845-130515-
/O.CON.KGRR.GL.W.0006.200213T0600Z-200213T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
406 PM EST Wed Feb 12 2020

...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 1 PM EST
THURSDAY...

* WHAT...Northwest gales to 35 knots and waves 6 to 10 feet 
  expected.

* WHERE...St Joseph to Holland.

* WHEN...From 1 AM to 1 PM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds and largest waves 
  will occur during the day on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

DUKE
815 
WHUS73 KGRR 130410
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1110 PM EST Wed Feb 12 2020

LMZ846>849-131215-
/O.CON.KGRR.SC.Y.0013.000000T0000Z-200213T0600Z/
/O.CON.KGRR.GL.W.0006.200213T0600Z-200213T1800Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1110 PM EST Wed Feb 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
THURSDAY...
...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST THURSDAY...

* WHAT...For the Small Craft Advisory this evening, southwest
  winds 15 to 25 knots and waves 3 to 6 feet. The Gale Warning is
  for Thursday morning, north gales to 35 knots and waves 4 to 8 
  feet expected.

* WHERE...Holland to Manistee.

* WHEN...For the Gale Warning, from 1 AM to 1 PM EST Thursday. 
  For the Small Craft Advisory, until 1 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds and largest waves 
  will occur late tonight and Thursday morning. The highest 
  winds and waves will be out over the open water, beyond 5 
  miles from shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ844-845-131215-
/O.CON.KGRR.GL.W.0006.200213T0600Z-200213T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
1110 PM EST Wed Feb 12 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST THURSDAY...

* WHAT...Northwest gales to 35 knots and waves 6 to 8 feet 
  expected.

* WHERE...St Joseph to Holland.

* WHEN...From 1 AM to 1 PM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds and largest waves 
  will occur during the day on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

wdm
164 
WHUS73 KGRR 130845
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
345 AM EST Thu Feb 13 2020

LMZ844>849-131645-
/O.CON.KGRR.GL.W.0006.000000T0000Z-200213T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
345 AM EST Thu Feb 13 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

* WHAT...North gales to 35 knots and waves 4 to 8 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...Until 1 PM EST today.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds and largest waves 
  will occur late tonight and Thursday morning. The highest 
  winds and waves will be out over the open water, beyond 5 
  miles from shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Feb 12, 11:54 AM EST, 6 minutes earlier.

Area forecast discussion, Feb 12, 11:54 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1154 AM EST Wed Feb 12 2020

LATEST UPDATE...
Update/Marine

.SYNOPSIS...
Issued at 330 AM EST Wed Feb 12 2020

- Snow System This Evening Through Thursday Afternoon

- Lake Effect Snow Thursday Night Into Friday

- Clipper System Snow Saturday Afternoon into Saturday Night

- Rain/Snow Mix System To Start The Work Week

&&

.UPDATE...
Issued at 1153 AM EST Wed Feb 12 2020

No changes to the Winter Weather headlines at this time.

Models in the last 24 hours have trended slightly further south
with the axis of heaviest snow and down in snow totals in our
area. That said, we are still looking at 1 to 3 inches for
locations along and south of Interstate 96. The highest amounts
will be along Interstate 94, especially from Battle Creek to
Jackson. In these areas, amounts may reach 4 inches.

Two reasons for the amounts to be slightly less are a shift in the
track of the surface low into far Southeast Ohio now. A day or two
ago the track was a bit closer to us. Also, the depth of the low
is a bit weaker around 1003mb as opposed to sub 1000mb.

We are a bit concerned about the temperature plunge Thursday
morning. Temperatures fall from around the freezing mark at 32F to
the lower 20s centered right on the morning rush along the I-96
corridor. By midday readings will be in the teens. So, despite the
lower snow totals we feel impacts will still rise to the level of
a winter weather advisory given a rapid freeze up of snow and melt
water.

&&

.DISCUSSION...(Today through next Tuesday)
Issued at 330 AM EST Wed Feb 12 2020

-- Snow System Wednesday Evening Through Thursday Afternoon --

Quiet weather will start off the day today, but by this evening snow
will begin to move northwards through lower MI. Precipitation will
start first for southern counties near 5-7 PM. With marginal
temperatures near and above freezing, as well as a high and narrow
DGZ producing smaller flakes, we may not see much in terms of
accumulations with the onset. Impacts to the Thursday morning and
evening commutes are expected however, as temperatures steadily drop
with the passage of an Arctic front, reaching the teens by Thursday
afternoon/evening making salt mitigation more challenging. Along
with the passage of this Arctic front, another burst of snow will
bring additional accumulations. Drifting and blowing snow will be
possible, especially for areas near the lakeshore, as northerly
winds gust to 20-30 mph.

We are still expecting about 2 to 4 inches of snow, with the highest
amounts southwards toward I-94, while areas north towards I-96 will
see the lesser snow totals near 1 to 3 inches.

-- Lake Effect Snow Thursday Night Into Friday --

Lake effect snowfall still looks likely for immediate lakeshore
areas Thursday night into Friday as 850mb temperatures drop into the
-20C range and a positively tilted trough moves through the region.
High-res models still suggest dominant north-northwest flow, which
would likely bring the most impacts to areas along the immediate
lakeshore counties. The depth of moisture still appears to be
limited to 5000ft, so snowflake size is expected to be small which
may limit accumulations. However, BUFKIT soundings and model
simulations corroborate the possibility for a dominant band to set
up which could bring locally higher snow totals. With the expected
cold temperatures not breaking out of the teens Thursday night or
Friday making salt less effective, and gusty winds bringing blowing
and drifting snow, travel impacts are expected for this period.

-- Clipper System Snow Saturday Afternoon into Saturday Night --

Additional snowfall looks possible for the weekend as a quick
hitting clipper system moves through the area. With some lake
enhancement possible, a few additional inches are possible with this
quick system, especially near the lakeshore.

-- Rain/Snow Mix System To Start The Work Week --

Monday and Tuesday look to be the next time frame for precipitation
as models suggest another low pressure system will move through the
region. With still differing solutions on timing and track, there
seems to be somewhat consensus on precipitation starting off as a
mix then transitioning to rain as warm advection lifts north.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 629 AM EST Wed Feb 12 2020

MVFR cigs continue to erode this morning resulting in VFR for
most sites. Expect VFR to continue for much of the day before we
see a storm system move into the area this evening and overnight
bringing widespread IFR ceilings with reduced visibilities due to
snow. Conditions should begin to deteriorate to MVFR around 0z
with IFR to soon follow. Some sites may drop to LIFR criteria near
midnight as moderate snow showers impact lower MI reducing
visibility and ceilings. Visibilities due to snowfall may fall
down to a mile or less during the overnight hours as moderate snow
develops, especially for the southern most TAF sites.

&&

.MARINE...
Issued at 1133 AM EST Wed Feb 12 2020

We have gone ahead and upgraded the Gale Watch to a Gale Warning
for later tonight into Thursday morning. The Warning will be in
effect from 100am tonight to 100pm on Thursday. We feel this
Warning will be lower end, around 35 knots, centered around 12z.
Also, the highest winds in a due north flow will likely be off
shore. In our nearshore waters, the highest winds will be out near
the 5 mile mark. Given the flow being more along shore we are not
anticipating any Lakeshore Flood headlines in our area. If there
is anywhere in our area that could see some minor impacts it would
be from South Haven southward down to St. Joe.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 7 PM this evening to 7 PM EST
     Thursday for MIZ056>059-064>067-071>074.

LM...Small Craft Advisory until 1 AM EST Thursday for LMZ846>849.

     Gale Warning from 1 AM to 1 PM EST Thursday for LMZ844>849.

&&

UPDATE...Duke
SYNOPSIS...Thielke
DISCUSSION...Thielke
AVIATION...Thielke
MARINE...Duke
Hazardous weather outlook, Feb 12, 4:10 AM EST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
410 AM EST Wed Feb 12 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-130915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
410 AM EST Wed Feb 12 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Widespread snow will move into lower Michigan this evening. Hazardous
travel will be possible late tonight for areas from I-96 south as
snow begins to accumulation on roads.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Temperatures will quickly drop into the teens by Thursday
afternoon and single digits overnight into Friday. Widespread snow
of 2 to 4 inches is possible across southwest lower Michigan by
Thursday afternoon and evening. Lake effect snow will linger
Thursday night into Friday. Travel conditions will be impacted
Wednesday evening through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-130915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
410 AM EST Wed Feb 12 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will again reach levels concerning to small craft
as southwest winds to 15 to 25 knots gust to 30 knots. Waves will
reach 3 to 6 feet.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northerly winds on Thursday will increase toward gales and build
waves to 6 to 10 feet for the southern half of Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Gale Warnings in Michigan, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.